Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 3, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 3, 2021, 5:08 PM MDT for Teller County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:08 PM MDT (23:08 UTC)
Expired
Jul 3, 2021, 5:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS85 KPUB 032308
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT Sat Jul 3 2021
 
COZ081-082-084-085-032345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
508 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 17 miles northwest of Colorado Springs, moving
southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10523 3910 10511 3907 10473 3879 10492
TIME...MOT...LOC 2308Z 299DEG 30KT 3899 10509 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:59 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 3, 3:59 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
359 PM MDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday)
Issued at 358 PM MDT Sat Jul 3 2021

Main Forecast Concerns/Challenges:

1) Increased threat for strong to severe storms through mid to late
evening across the plains, mainly from Colorado Springs to Pueblo
and areas east.

2) Returning thunderstorm chances on Sunday, some of which could
become strong to severe.

Latest trends with thunderstorm development along with thermodynamic
and wind fields indicate an increased threat for strong to severe
storms this afternoon into mid to late evening. The previous thoughts
that the instability would lower across the I-25 corridor from
around Pueblo to Colorado Springs has changed, with latest RAP
analysis indicating 500-1000 j/kg of MLCAPE remaining in place along
with 25-35 kt of shear. This combined with steep mid/low lapse
rates, dewpoints around 60 degrees, and persistent/focused low to
mid level convergence will all support thunderstorm development
across Pueblo and El Paso county this afternoon into early to mid
evening. The current development in eastern Fremont county will
continue to shift more east here in the near term, though may still
become strong to severe before exiting the county. Large hail and
damaging winds will be the main threats with any severe storm in
this location this afternoon. Some isolated storms may occur further
to the south, over the far southern I-25 corridor, but anticipate
these storms to remain sub severe.

Expect all of this development to diminish by early to mid evening,
with focus shifting to likely upstream thunderstorm development
across north central CO. These storms, riding along a southward
moving mid level trough and within surface trough axis, will dive
southeast into eastern Crowley and Kiowa counties this evening,
around 6-8 pm. High dewpoint air in the 60s, MLCAPE values in the
1000-1500 j/kg range, and bulk shear in the 30-40 kt range will
support a continued threat for severe storms during this time. Still
think that half dollar size hail and winds over 60 mph will be the
main risks. This development will shift southeast with time, moving
through other areas along and east of a La Junta to Kim line.
Guidance varies with the intensity of the storms by late evening,
likely given the later time of the day. However, think there will
remain a chance for these storms to remain severe as they push
through all of far southeast CO very late this evening.

Another day of thunderstorm development is expected across southern
CO on Sunday, also with the threat of strong to severe storms. Can't
rule out a strong to severe storm anywhere across the plains Sunday
afternoon, though a higher risk for severe storms is expected across
the far eastern plains where stronger focus, higher dewpoint air,
and much higher instability will reside.

.LONG TERM...(Sunday night through Saturday)
Issued at 358 PM MDT Sat Jul 3 2021

Main Forecast Concerns/Challenges:

1) Severe storms possible over the southeast corner Sunday night

2) Burn scar monitoring needed Monday and Tuesday

Sunday night...Models are indicating that through the first half of
the night, activity will likely persist along the I-25 corridor and
the eastern plains, with a chance for stronger to severe storms over
the southeast corner. SPC painted the area with a Slight chance for
severe storms, and given the good 0-6km bulk shear and heavy CAPE
forecast for that area, this looks reasonable. Storm threats will be
hail over an inch in diameter and strong wind gusts in excess of 60
mph, along with the possibility of an isolated tornado. Activity
will taper off after midnight, with overnight lows in the 50s for
the high valleys and 60s for the plains. The warmest temps will be
along the CO/KS border where dewpoints are forecast to be the
highest.

Monday and Tuesday...Models are showing run-to-run consistency on
showing Mon and Tue as potential heavy rain days for the mts and I-
25 corridor. The upper ridge of high pressure over the Four Corners
will edge to the northwest, allowing an upper disturbance to cross
the northern Rockies on Monday. This upper level support, combined
with abundant moisture and easterly winds through the column, will
help initiate more convection over the mts and adjacent plains
Monday aftn and eve. As this disturbance continue east-southeast
overnight, a cold front will push into eastern Colorado early
Tuesday, setting up for a slightly cooler day but with another
enhanced round of convection firing off of the higher terrain by
midday. Area burn scars will need to be monitored both days. As for
temps, the high valleys will warm into the 80s both days. Across the
plains, expect the mid 80s to mid 90s on Mon, then 80s on Tue.

Wednesday...This looks like the driest day of the extended forecast,
as the upper high positions right over the Four Corners. Expect
isolated convection over the higher terrain through the aftn and
early eve, with high temps in the 80s for most locations.

Thursday through Saturday...Latest long range models are now showing
the upper high wavering and trying to slide back to the west.
Another shortwave crosses the northern Rockies Thu, then the Dakotas
on Fri, which would help provide the needed lift for enhanced
convection into the weekend, if the upper ridge does move to the
west. For now, the extended procedure indicates that very hot temps
will return to the eastern plains Thu and Fri, with isolated to low
end scattered convection each day over the higher terrain. On Sat,
temps cool by about 10 degrees across the plains along with greater
convection chances as the upper ridge pushes towards the West Coast.
How this ends up remains to be seen, but models do indicate that a
continued busy pattern may be setting up for the region. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM MDT Sat Jul 3 2021

Expect mainly VFR and dry conditions across the TAF sites this
period, though isolated storms are possible around COS this
afternoon. With the expectation for this development to remain
rather isolated, have kept the thunder mention at a VCTS. Any
storms that develop around COS this afternoon, should quickly
diminish and push east by early this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 3, 11:54 AM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Sat Jul 3 2021

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible late this afternoon and
evening over the southeast plains, generally east of a Limon to La
Junta to Kim line. Half dollar size hail and winds over 60 mph
will be the main risks, along with frequent cloud to ground
lightning and locally heavy rainfall. Elsewhere across the area
today, scattered afternoon and early evening thunderstorms are
expected with brief heavy rainfall, strong and gusty winds to 50
mph, small hail, and cloud to ground lightning possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible over the Colorado-Kansas border
on Sunday afternoon and evening. Large hail, gusty winds, and an
isolated weak tornado are possible.

Flash flooding will be a concern over the Spring, Decker, Junkins,
and Hayden Pass burn scars, as well as the Chalk Cliffs and areas
that have saturated soils on Sunday, Monday, and Tuesday, with
Monday and Tuesday being higher risk days.

A lull in thunderstorms is expected on Wednesday, but daily
thunderstorms return on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over all of south central and southeast Colorado this
afternoon and evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 3, 2:25 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Sat Jul 3 2021

COZ076-077-081>083-032115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
225 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WESTERN EL PASO COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 21 miles southwest of Colorado Springs, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3860 10528 3872 10528 3880 10495 3855 10496
TIME...MOT...LOC 2025Z 269DEG 10KT 3868 10516

MOORE
Special weather statement, Jul 3, 3:00 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT Sat Jul 3 2021

COZ084-085-032145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
300 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 13 miles northeast of Colorado Springs, moving
southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Colorado Springs, Black Forest, Falcon and Cimarron
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 10484 3909 10470 3898 10448 3884 10470
TIME...MOT...LOC 2100Z 315DEG 6KT 3899 10470

Rodriguez
Special weather statement, Jul 3, 4:13 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Sat Jul 3 2021

COZ079-083-086-032300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
413 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florence, or 15 miles north of Junkins Burn Scar, moving southeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Canon City, Penrose and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 10530 3848 10519 3830 10485 3819 10504
TIME...MOT...LOC 2213Z 305DEG 11KT 3835 10514

kam
Special weather statement, Jul 3, 5:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT Sat Jul 3 2021

COZ081-082-084-085-032345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
508 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 17 miles northwest of Colorado Springs, moving
southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10523 3910 10511 3907 10473 3879 10492
TIME...MOT...LOC 2308Z 299DEG 30KT 3899 10509

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:17 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 2, 9:49 PM MDTFlash Flood WarningPUBChaffee116 min
Jul 3, 2:25 PM MDTSpecial Weather StatementPUBTeller50 min
Jul 3, 2:44 PM MDTSevere Thunderstorm WarningPUBFremont, Teller46 min
Jul 3, 3:00 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 3, 3:25 PM MDTSevere Thunderstorm WarningPUBFremont50 min
Jul 3, 4:13 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 3, 5:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 3, 5:25 PM MDTSpecial Weather StatementPUBHuerfano35 min
Jul 3, 5:39 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 3, 5:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas31 min
Jul 3, 5:59 PM MDTSpecial Weather StatementPUBTeller46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.